Follow
Share

My dad, 77, does not sleep well at night. Over the past year, wakes up hitting my mom, or sees people in the closet. We think that was caused from different meds for relief of pain. There are times he may get up a dozen times to get a drink or use the bathroom, but then mom will find him in the other bedroom looking for something. He tends to go to sleep, with the help of xanax, but will does not stay asleep. He can go into the living room sit in his spot and nap great. My mom believes he could walk out of the house during his confused moments. During game the day, he does not ever seem confused. He would easily nap off and on all day if we were to let him. I'm wondering if this could be sundowner syndrome, and if so, would that mean he has dementia or Alzheimers.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Your dad's medications need to be carefully examined because meds can cause these types of issues - complete personality changes, hallucinations, anger, etc. However, a neurologist is important here because some types of dementia can start like this, as well.

If you and/or your mom can keep records while you wait for an appointment, that may help the doctor. Chart when meds are taken, when the activity starts, and anything else that enters your mind. It's possible that a pattern could emerge.

I saw this with my dad while he was hospitalized. Twenty minutes after a dose of the supposedly helpful medications he became so paranoid he thought people were trying to kill him. It was like clockwork. So, yes, tracking can help.

However, if this is a type of dementia that presents with aggression and/or hallucinations, then the doctor will have to do more than change the medications. He or she will have to work with all of you on a care plan.

Please update us when you can. We want to know how you are doing.
Carol
Helpful Answer (0)
Report

Please have him seen by a neurologist soon. This is not a situation for guessing.
Helpful Answer (7)
Report

I first want to say that I hope that my conclusion is incorrect, and it is dimply a case of him suffering the side affects of pain meds. That's possibly an easy fix. Two years ago, my mother was diagnosed with early onset dementia(she just turned 69). As I have had problems with medictions in the past, I immediately began intensive research,looking up everything from the common Alzheimer's research to the obscure and often unheard of ailments, such as Morgellen's disease. This led me to something called Lewy Body Dementia(LBD),which has a tendency to come on with abrupt severity.All of the things you have described(and more) are the symptoms of LBD.But I wouldn't dare give any sort of diagnosis at all, if I were a physician, until an extensive workup is done on your father.The main reason you should look into it yourself is because it is often overlooked or misdiagnosed by doctors who, though meaning well, do not have updated info regarding this particular form of dementia.It often masks its own symptoms with symptoms which seemingly have no connection to dementia.
As for the brain surging, which is why he awakens inside his dream( akin to childhood night terrors), and the reason for his nighttime scavenger hunts, my mom was prescribed Nortryptoline, which helps the neves to rest, allowing for her much needed REM sleep and less surging.Hope I have been of some help,and many blessings in your ongoing search for answers!
Helpful Answer (6)
Report

After what happened to me, I don't take anything without knowing the side affects. It is horrible what they are handing out to seniors. Many of whom I am sure are mis-diagnosed
Helpful Answer (4)
Report

Please take your dad to a neurologist. Be there with him to help the doctor understand what has been going on. My husband has the same symptoms, and was diagnosed with Frontal Temporal Dementia, but I am leaning more toward Lewy Body now. We will go back to the neurologist in March. Know that you are not alone in this! Blessings
Helpful Answer (3)
Report

Believe me, the Expert is correct. CHECK HIS MEDS. My doctor gave me a sleeping pill that made me sleep walk. It was not funny. I turned on the tea pot with NO water in it. When the fire alarm went off, I woke up wondering what was burning. I went into the kitchen and wondered how that happened. Then went into the bedroom, fell against my end table...BROKE it, thats how hard I hit it, and went to sleep. The next day my cheek hurt. Two days later I was in the ER and I had broken my cheek. This is no laughing matter, no matter the stories you hear. I also saw people. So, get the meds checked. Now my file carries a huge sticker with the drug name and ALERGIC next to it.
Helpful Answer (3)
Report

Rondo, I really hope you're getting dad to a neurologist very soon for a complete diagnostic workup. Please go with him and describe the symptoms you've shared here.

Sometimes elders tend to minimize their symptoms, and his neurologist needs to know about both the hallucinations and the acting out in dreams, both of which often occur in Lewy Body dementia. We're not physicians; as I said last week, this is not a situation for guessing.
Helpful Answer (2)
Report

Yep. I am with Bevvegas
Symptons perfectly describe.LB but many docs do not recognize. Needs a thorough exam from neuro with dementia specialties.
I have been here.
Very sorry.
Helpful Answer (2)
Report

Buy a spiral notebook and keep a daily log of all behavior, meds, care activity, etc. Write what you know and note what you do not/need to know. This will give you specific issues and dates to talk to docs & care helpers. Over time you & docs may see trends that you would otherwise not observe. Also gives you more specific record of care, in case you need to address care givers. They pay more attention if they know you keep a record. My log for my 90-yr old mom has really helped pinpoint meds problems, behavior swings, etc. - and you will never remember all of it so write it down. The records really help mom's docs help her too. Good luck.
Helpful Answer (2)
Report

It doesn't sound like sundowning -- which is when people with cognitive impairment develop difficult behaviors in the late afternoon or early evening -- but it does sound very worrisome. Seeing a neurologist and a careful medication review are both excellent ideas.

I do wonder if it could be REM sleep behavior disorder. That can cause kicking and punching during the night. It is associated with Parkinson's, which is related to Lewy-Body dementia.

Here are some free scholarly articles on sleep problems in older adults. It's always a good idea to do a little homework before seeing a doctor about problems, as it will help you ask better questions:
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2842167/

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2748127/

good luck!
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.